Search Results

You are looking at 1 - 10 of 25 items for :

  • All content x
Clear All
Open access

Maria P Yavropoulou, Nikolina Gerothanasi, Athanasios Frydas, Evangelia Triantafyllou, Chris Poulios, Prodromos Hytiroglou, Panagiotis Apostolou, Ioannis Papasotiriou, Symeon Tournis, Isaak Kesisoglou, and John G Yovos

, myalgia and cramps that were aggravated in the prior 6 months. The patient's medical record included the diagnosis of oncogenic osteomalacia initially discovered 10 years earlier. In 2004, at the age of 39, he developed diffuse muscle weakness and cramps

Open access

Maria Tomkins, Roxana Maria Tudor, Diarmuid Smith, and Amar Agha

agranulocytosis. Case presentation A 42-year-old female with Graves’ disease presented to the emergency department (ED) with a 2-week history of fevers, night sweats, transient lower limb rash, arthralgia, myalgia and fatigue. Five years previously, she

Open access

Mawson Wang, Catherine Cho, Callum Gray, Thora Y Chai, Ruhaida Daud, and Matthew Luttrell

presentation A 65-year-old female presented to the emergency department with a 2-week history of generalised lethargy, anorexia, vomiting, abdominal discomfort, constipation, myalgias and altered mental state. There were no constitutional symptoms of fevers

Open access

Alexandra Rose Pain, Josh Pomroy, and Andrea Benjamin

symptoms, myalgia and headaches for one week prior to admission. He had no other significant past medical history, particularly no respiratory disease, and did not take any other regular medications. He was a non-smoker and did not take any illicit drugs

Open access

Soham Mukherjee, Anuradha Aggarwal, Ashu Rastogi, Anil Bhansali, Mahesh Prakash, Kim Vaiphei, and Pinaki Dutta

-clinical hypothyroidism for the first time. In both of them the treatment was optimized. The association of hypothyroidism with myalgia and elevated CK levels is well documented in the literature; however, it is usually seen in those patients with long-standing untreated

Open access

Frank Gao, Stephen Hall, and Leon A Bach

. Discussion Drug-induced myopathies may present with varying severity, ranging from asymptomatic CK elevation to myalgia, exercise intolerance, weakness and myoglobuinuria and, at its most severe, rhabdomyolysis with acute kidney injury requiring dialysis

Open access

Florence Gunawan, Elizabeth George, and Adam Roberts

Summary

Immune checkpoint inhibitors are the mainstay of treatment for advanced melanoma, and their use is being increasingly implicated in the development of autoimmune endocrinopathies. We present a case of a 52-year-old man with metastatic melanoma on combination nivolumab and ipilumimab therapy who developed concurrent hypophysitis, type 1 diabetes mellitus (T1DM) and diabetes insipidus. He presented prior to third cycle of combination treatment with a headache, myalgias and fatigue. Biochemistry and MRI pituitary confirmed anterior pituitary dysfunction with a TSH: 0.02 mU/L (0.5–5.5 mU/L), fT4: 5.2 pmol/L (11–22 pmol/L), fT3: 4.0 pmol/L (3.2–6.4 pmol/L), cortisol (12:00 h): <9 nmol/L (74–286 nmol/L), FSH: 0.7 IU/L (1.5–9.7 IU/L), LH: <0.1 IU/L (1.8–9.2 IU/L), PRL: 1 mIU/L (90–400 mIU/L), SHBG: 34 nmol/L (19–764 nmol/L) and total testosterone: <0.4 nmol/L (9.9–27.8 nmol/L). High-dose dexamethasone (8 mg) was administered followed by hydrocortisone, thyroxine and topical testosterone replacement. Two weeks post administration of the third cycle, he became unwell with lethargy, weight loss and nocturia. Central diabetes insipidus was diagnosed on the basis of symptoms and sodium of 149 mmol/L (135–145 mmol/L). Desmopressin nasal spray was instituted with symptom resolution and normalization of serum sodium. Three weeks later, he presented again polyuric and polydipsic. His capillary glucose was 20.8 mmol/L (ketones of 2.4 mmol), low C-peptide 0.05 nmol/L (0.4–1.5 nmol/L) and HbA1c of 7.7%. T1DM was suspected, and he was commenced on an insulin infusion with rapid symptom resolution. Insulin antibodies glutamic acid decarboxylase (GAD), insulin antibody-2 (IA-2) and zinc transporter-8 (ZnT8) were negative. A follow-up MRI pituitary revealed findings consistent with recovering autoimmune hypophysitis. Immunotherapy was discontinued based on the extent of these autoimmune endocrinopathies.

Learning points:

  • The most effective regime for treatment of metastatic melanoma is combination immunotherapy with nivolumab and ipilumimab, and this therapy is associated with a high incidence of autoimmune endocrinopathies.
  • Given the high prevalence of immune-related adverse events, the threshold for functional testing should be low.
  • Traditional antibody testing may not be reliable to identify early-onset endocrinopathy.
  • Routine screening pathways have yet to be adequately validated through clinical trials.
Open access

Aishah Ekhzaimy, Afshan Masood, Seham Alzahrani, Waleed Al-Ghamdi, Daad Alotaibi, and Muhammad Mujammami

had no history of headache, visual impairment, arthralgia or myalgia, no history of any surgery or head trauma, and no known positive family history of CDI, at the time of presentation. Investigation The laboratory tests carried out revealed

Open access

Kate Laycock, Abhijit Chaudhuri, Charlotte Fuller, Zahra Khatami, Frederick Nkonge, and Nemanja Stojanovic

Summary

Hashimoto’s encephalopathy (HE) is rarely reported with only a few hundred cases published. Diagnosis is made in patients with an appropriate clinical picture and high antithyroperoxidase (anti-TPO) antibodies after infectious, toxic and metabolic causes of encephalopathy have been excluded. There is little objective data on the neurocognitive impairment in patients with HE and their improvement with treatment. We present the case of a 28-year-old woman with HE. Approach to management was novel as objective neuropsychological assessment was used to assess her clinical condition and response to treatment. Intravenous immunoglobulin (IVIg) as the first-line treatment instead of steroids. She responded well. The case illustrates that a different approach is required for the diagnosis and treatment of HE. A new diagnostic criteria is proposed that includes neurocognitive assessment, serum and CSF antibodies, an abnormal EEG and exclusion of other causes of encephalopathy. Furthermore, treatment should be tailored to the patient.

Learning points:

  • Neurocognitive assessment should be carried out to assess the extent of brain involvement in suspected Hashimoto’s encephalopathy pre- and post- treatment.
  • Treatment of Hashimoto’s encephalopathy should be tailored to the patient.
  • Unifying diagnostic criteria for Hashimoto’s encephalopathy must be established.
Open access

Elke Thijs, Katrien Wierckx, Stefaan Vandecasteele, and Annick Van den Bruel

Summary

A 42-year-old man with complaints of muscle soreness and an increased pigmentation of the skin was referred because of a suspicion of adrenal insufficiency. His adrenocorticotropic hormone and cortisol levels indicated a primary adrenal insufficiency (PAI) and treatment with hydrocortisone and fludrocortisone was initiated. An etiological workup, including an assessment for anti-adrenal antibodies, very long-chain fatty acids, 17-OH progesterone levels and catecholamine secretion, showed no abnormalities. 18Fluorodeoxyglucose positron emission tomography/CT showed bilateral enlargement of the adrenal glands and bilateral presence of an adrenal nodule, with 18fluorodeoxyglucose accumulation. A positive tuberculin test and positive family history of tuberculosis were found, and tuberculostatic drugs were initiated. During the treatment with the tuberculostatic drugs the patient again developed complaints of adrenal insufficiency, due to insufficient dosage of hydrocortisone because of increased metabolism of hydrocortisone.

Learning points:

  • Shrinkage of the adrenal nodules following tuberculostatic treatment supports adrenal tuberculosis being the common aetiology.
  • The tuberculostatic drug rifampicin is a CYP3A4 inducer, increasing the metabolism of hydrocortisone. Increase the hydrocortisone dosage upon initiation of rifampicin in case of (adrenal) tuberculosis.
  • A notification on the Addison’s emergency pass could be considered to heighten physician’s and patients awareness of hydrocortisone drug interactions.